Journal of ISSN: 2373-6445JPCPY

Psychology & Clinical Psychiatry
Case Report
Volume 5 Issue 1 - 2016
Can Haloperidol Cause Serious Neutropenia?
Adel Zaraa*, Nahid M Elhassan and Ahmed AbdAlkarimYousif
Department of psychiatry, Qatar
Received: January 04, 2016 | Published: January 05, 2016
*Corresponding author: : Adel Zaraa, Professor of Clinical Psychiatry, University OUCOM, Ohio, USA, WCMC, HMC, ED, Po Box 3050, Doha, Qatar, Tel: +974 3342-7277; Email:
Citation: Zaraa A, Elhassan, Yousif AA (2016) Can Haloperidol Cause Serious Neutropenia?. J Psychol Clin Psychiatry 5(1): 00237. DOI: 10.15406/jpcpy.2016.05.00237

Case Report

According to literature; clozapine and remoxipride carry the highest risks of haemopoietic reactions appeared to be associated with the aliphatic phenothiazine derivatives thioridazine and chlorpromazine. There is therefore no evidence of any increased risk with high-potency drugs such as haloperidol or pimozide or with the newer drugs such as sulpiride or risperidone [1]. However, this case report revealed that haloperidol can cause serious neutropenia.
 
62 years old, Qatari male, known case of DM and HTN with no past history of mental illness presented on second of November 2015 with agitation, aggression and disorientation for the past one week. The patient was recently successfully treated from pleural effusion when fell from bed 2 month ago and fractured his right rib. He injured his liver and diaphragm too. He got discharge from surgical department one week prior to his current admission.

On 2/11/2015, the patient was suffering from delirium [2]. And was started on regular haloperidol injection, 1 mg, twice daily, because he was refusing any per mouth medication. On the same day of arrival, his WBC was 13.000, Neutrophil 4.2. And we were waiting for cultures result, patient was on I.V fluids and haloperidol. Further investigation revealed Klebsilla pneumonia and UTI; antibiotics were given. During this time patient showed gradual improvement in cognitive functions and started to be oriented and was able to concentrate. Gradual drop in total WBC was observed. WBC reaches 1.7 and neutrophils .6 on 6/11/2015. He was on Nitrofurantoin and haloperidol. Our consultant stops haloperidol immediately and replaces it by olanzapine. Then the patient became much calmer and oriented. On 7/11/2015, hid total WBC became 2.8 and neutrophil 1.2. On 10/11/2015, total WBC remain 2.8 and neutrophil 1.4.

According to literature temporary leucopenia with a WBC of about 3.500 is a common but not serious problem. Agranulocytosis, a life threatening hematologic problem, occurs in about one in 10.000 persons treated with dopamine receptors antagonists. And the mortality rate should be as high as 30% [3].

References

  1. King DJ, Wager E (1998) Haematological safety of antipsychotic drugs. J Psychopharmacol 12(3): 283-288.
  2. DSM5: www.psychiatry.org
  3. Benjamin J Sadock, Virginia A Sadock, Norman Sussman (2011) Psychiatric Drug Treatment. (5th edn), Lippincott Williams and Wilkins. USA, pp. 126.
© 2014-2016 MedCrave Group, All rights reserved. No part of this content may be reproduced or transmitted in any form or by any means as per the standard guidelines of fair use.
Creative Commons License Open Access by MedCrave Group is licensed under a Creative Commons Attribution 4.0 International License.
Based on a work at http://medcraveonline.com
Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version | Opera |Privacy Policy